Home » Toxicology » Toxidromes Take One

Toxidromes Take One

The other residents and I have just finished an epic week at DPIC. It was a great learning opportunity with enthusiastic team members. We learned about some important signs and symptoms of common clinical toxidromes including opioid, cholinergic, anticholinergic and sympathomimetic. We were introduced to the DPIC online resources, which are very in-depth and provide excellent information on a seemingly endless number of poisoning situations. We explored and discussed common overdoses reported to DPIC such as TCAs, bupropion, verapamil SR and valproic acid. A key message I took from this week was to carefully assess how and when to monitor in a patient with a suspected poisoning. The time of on-set of symptoms can be variable between medications and medication formulations. Although I would never wish for a poisoning to occur, supratherapeutic doses does often demonstrate exaggerated side effects of the medications. The biochemist in me must be coming out because I found studying poisonings and overdoses fascinating. Just in time for my up coming ICU rotation!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s